Texas, 2016

Hail and Damaging Winds in Texas, May 8 to 9, 2016

May 8 to 9, 2016 · NWS SJT · 18 events in 6 counties and zones

The dryline colliding with a moist and unstable airmass led to the development of severe thunderstorms. These supercell thunderstorms produced several reports of large hail and damaging winds across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The dryline colliding with a moist and unstable airmass led to the development of severe thunderstorms. These supercell thunderstorms produced several reports of large hail and damaging winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 2:34 PM CST, 13 minutes earlier.

Area forecast discussion, May 8, 2:34 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
334 PM CDT SUN MAY 8 2016

.SHORT TERM...
(Tonight and Monday)

Dryline storms rapidly developing this afternoon across the
eastern Permian Basin and western Concho Valley. TTU WRF and the
latest HRRR showed this nicely, and indicate that the storms
should continue to increase in coverage through the evening hours,
with perhaps another round developing after 06Z as the cold front
plows into the area. Storms should shift east out of the area
after sunrise Monday as drier air works it way in from the west.

.LONG TERM...
(Monday Night through Sunday)

Upper level shortwave trough exits to the east and leaves dry
conditions for Monday Night. However, could see a few storms
develop across the far southeast counties on Tuesday and Tuesday
Night as the low level moisture returns just ahead of anotherweak
shortwave. Better coverage of storms possible Wednesday and
Thursday as a cold front moves into the area. Upper level ridge
tries to build into the Southern Rockies for the weekend,
producing northwest flow across the Southern Plains. Combine this
with a dryline from the Panhandle to the Permian Basin and this
sets the stage for more convection possible for next Saturday and
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  86  59  94 /  60  10   0   0
San Angelo 	 64  89  58  93 /  50  10   0   5
Junction 	 66  91  61  92 /  40  10   5  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&

07/07
Hazardous weather outlook, May 8, 1:03 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CDT SUN MAY 8 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
203 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH
OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. LARGE
HAIL LARGER THAN GOLF BALL SIZE HAIL AND DAMAGING WINDS ARE THE
MOST LIKELY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE AS
WELL. THESE STORMS WILL LIKELY CONTINUE WELL INTO THE EVENING
HOURS AND PERHAPS INTO THE OVERNIGHT HOURS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO
THURSDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY. A FEW STORMS
COULD BECOME SEVERE, WITH THE BEST POTENTIAL WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.

In the hours before

Special weather statement, May 8, 2:22 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT SUN MAY 8 2016

TXZ054-066-113-127-128-082100-
JONES TX-RUNNELS TX-CALLAHAN TX-NOLAN TX-TAYLOR TX-
322 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALLAHAN...TAYLOR
EAST CENTRAL NOLAN COUNTIES AND WEST CENTRAL CALLAHAN UNTIL 400 PM
CDT...

AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAPPY VALLEY...
OR 15 MILES NORTH OF WINTERS...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TUSCOLA AND VIEW AROUND 345 PM CDT.
  BUFFALO GAP AROUND 350 PM CDT.
  POTOSI AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IMPACT...LAKE ABILENE...
CAMP TONKAWA...PUMPHREY...DRASCO...OVALO...KIRBY LAKE AND CAMP BUTMAN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3202 10008 3222 10026 3260 9983 3224 9946
TIME...MOT...LOC 2021Z 235DEG 30KT 3216 10005
Local storm report, May 8, 2:47 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             SILVER                  32.07N 100.68W
05/08/2016  E1.75 INCH       COKE               TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600106

PM

The radar

The San Angelo radar (KSJT), 80 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Coke

When
May 8, 2:47 PM CST
Where
Coke County, Silver
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.070, -100.680

Hail, Taylor

When
May 8, 2:50 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -99.730

Thunderstorm Wind, Coke

When
May 8, 2:50 PM CST to 3:00 PM CST
Where
Coke County, 9.39 mi W of Edith
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.900, -100.760

The public reported tree limbs blown down at a residence along Texas Highway 158, four miles east of the Coke and Sterling County line. The strong winds lasted from 350 to 400 pm.

Hail, Taylor

When
May 8, 3:00 PM CST
Where
Taylor County, Tye
Measured
1.75 in hail
Reported by
Public
Coordinates
32.450, -99.870

Hail, Taylor

When
May 8, 3:01 PM CST
Where
Taylor County, Tye
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.450, -99.870

Hail, Jones

When
May 8, 3:05 PM CST
Where
Jones County, 3.76 mi ESE of Stith
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.530, -99.870

An amateur radio operator reported golf ball size hail broke windows at a home.

Hail, Nolan

When
May 8, 3:07 PM CST
Where
Nolan County, 0.58 mi E of Nolan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.270, -100.240

Hail, Jones

When
May 8, 3:12 PM CST
Where
Jones County, 1.88 mi ENE of Hodges
Measured
1.75 in hail
Reported by
Public
Coordinates
32.590, -99.870

Hail, Jones

When
May 8, 3:13 PM CST
Where
Jones County, 1.35 mi ESE of Hawley
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
32.610, -99.810

Hail, Jones

When
May 8, 3:25 PM CST
Where
Jones County, 4.97 mi SSE of Funston
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
32.680, -99.780

A trained spotter reported 3 inch diameter hail 5 miles south of Funston, along Farm to Market Road 1226 just north of the Tangled Oaks Golf Club.

Hail, Jones

When
May 8, 3:31 PM CST
Where
Jones County, 5.64 mi ESE of Abilene
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.520, -99.630

Thunderstorm Wind, Taylor

When
May 8, 4:00 PM CST
Where
Taylor County, 0.69 mi S of Caps
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.370, -99.850

A trained spotter reported wind gusts of 60 to 70 mph in Caps.

Hail, Taylor

When
May 8, 4:08 PM CST
Where
Taylor County, 0.58 mi W of Buffalo Gap
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.280, -99.830

Thunderstorm Wind, Taylor

When
May 8, 4:08 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.860

The Dyess AFB ASOS reported a wind gust of 60 mph.

Hail, Tom Green

When
May 8, 4:11 PM CST
Where
Tom Green County, 0.59 mi E of Water Vly
Measured
1 in hail
Reported by
Public
Coordinates
31.670, -100.720

Thunderstorm Wind, Taylor

When
May 8, 4:17 PM CST
Where
Taylor County, Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.450, -99.730

The broadcast media estimated a thunderstorm wind gust of 60 mph in Abilene.

Hail, Taylor

When
May 8, 4:20 PM CST
Where
Taylor County, 1.88 mi ESE of Wylie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.370, -99.740

Quarter size hail was reported at Lake Kirby.

Thunderstorm Wind, Shackelford

When
May 9, 5:05 AM CST
Where
Shackelford County, 11.32 mi WNW of Acampo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.800, -99.600

The public reported large tree branches blown down in Lueders and at the Big Country Baptist Assembly. Also, dime size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634683, 634686, 634701, 634689, 634684, 634688, 634685, 634687, 634690, 634695, 634691, 634705, 634692, 634704, 634693, 634702, 634694, 634700.